Nonsteroidal Antiinflammatory Drugs Are Associated with Both Upper and Lower Gastrointestinal Bleeding
- 132 Downloads
To evaluate the association between nonsteroidalantiinflammatory drug (NSAID) use and uppergastrointestinal bleeding (UGIB) and lowergastrointestinal bleeding (LGIB), we performed aprospective case-control study at a large inner-cityhospital over a 28-month period evaluating 461consecutive patients hospitalized for UGIB and 105 withLGIB. During the same period, 1895 in-patients evaluatedby our gastroenterology consultative service served ascontrols. At the time of initial evaluation, allpatients were asked about the use of any prescription orover-the-counter NSAID product within one week of admission. Endoscopic examination was performedin most patients with bleeding. NSAID use was almostequivalent in patients with UGIB and LGIB (60%) andsignificantly greater than controls [34%; P < 0.001; odds ratio (OR) 3.0; 95% CI, 2.4-3.6]. The age,race, and gender adjusted risk for LGIB associated withNSAID use was significant [adjusted OR (AOR) 2.6; 95% CI1.7-3.9], although less than UGIB (AOR 3.2; P = 0.34). The risk associated withdiverticular bleeding (N = 53, AOR 3.4; 95% CI 1.9-6.2)was higher than duodenal ulcer bleeding although notsignificantly (N = 97, AOR 3.0). We conclude that NSAIDuse is strongly associated with LGIB and from lesionsnot considered associated with mucosal ulceration suchas diverticulosis.
Unable to display preview. Download preview PDF.